Hail, Bennett
- When
- June 7, 6:10 PM MST to 6:15 PM MST
- Where
- Bennett County, 11.1 mi S of Harrington
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.010, -101.250
Golf ball sized hail fell south of Harrington.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Golf ball sized hail fell south of Harrington.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 7, 3:57 PM MST, 2 hours 13 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 457 PM MDT Sun Jun 7 2020 .DISCUSSION...(This Evening Through Sunday) Issued at 135 PM MDT Sun Jun 7 2020 Upper trough remains to the west this afternoon producing fast southwesterly flow over the forecast area. A jet streak has rounded the base of the trough and is headed toward the forecast area from the southwest. A surface front is currently located from east of KMBG to east of KIEN. With dewpoints to the east of the front in the upper 50s to mid-60s and temperatures in the 90s the MLCAPE has risen to 2000-3000J/KG. CU field on the vis sat depicts this area well. So far convection to the east of the boundary has been limited due to an inversion around 650mb. Expect the inversion there will be overcome by late aftn as upper forcing increases with the approaching jet max. Supercells capable of large hail and damaging winds will be possible. While relatively high LCLs may limit potential, a few tornadoes cannot be ruled out. A severe thunderstorm watch has been issued for our south central SD zones. Observations over northeastern Wyoming show a very dry boundary layer due to southwesterly downslope flow. Dewpoints over much of northeastern Wyoming are only in the 30s, although temperatures there remain mostly in the mid to upper 70s. MLCAPE there is very low with somewhat higher readings around 500J/KG toward the WY/MT border. Any storms that do develop over the higher terrain and move into northeastern Wyoming will likely produce strong to severe gusts due to the relatively fast low and mid-level flow over the area. 19Z KUNR sounding shows relatively steep lapse rates capped by an inversion above 640mb. Dewpoints over the Black Hills are currently falling but with increasing upper lift, may see a few storms able to form over the hills this aftn and eve. The upper trough will remain to the west on Monday. While the surface front will be mainly to the east of the forecast area, a few storms may clip Todd and Tripp counties during the aftn and evening. Storms may also develop over northeastern Wyoming and southwestern South Dakota Monday afternoon and evening as another jet steak affects the region in the fast southwesterly flow aloft. Any precip would then spread eastward Monday night as the upper trough shifts eastward. Mainly dry weather is then expected through the rest of the week with warming temperatures as an upper ridge builds over the area. && .AVIATION...(For the 00Z TAFS Through 00Z Monday Evening) Issued At 455 PM MDT Sun Jun 7 2020 Isolated to scattered thunderstorms, some strong to severe, will continue until around 06Z. Mainly VFR conditions are expected through the period. The exception will be in or near any TSRA where local MVFR conditions may develop with the strongest storms. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...10 AVIATION...10
Hazardous Weather Outlook National Weather Service Rapid City SD 1001 AM MDT Sun Jun 7 2020 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-081300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 1001 AM MDT Sun Jun 7 2020 /1101 AM CDT Sun Jun 7 2020/ This Hazardous Weather Outlook is for western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a slight risk of severe thunderstorms this afternoon and evening, mainly between 300 pm and 900 pm. Golfball size hail or larger and 60 MPH wind gusts or greater will be the main threats. An isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Monday through Saturday Isolated thunderstorms are possible Monday and Tuesday, but organized severe thunderstorms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
614 PM MDT SUN JUN 07 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM HAIL 10 ESE SCENIC 43.71N 102.37W
06/07/2020 E1.00 INCH PENNINGTON SD PUBLIC
&&
EVENT NUMBER UNR2001934
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
619 PM MDT SUN JUN 07 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM TSTM WND GST WEWELA 43.01N 99.78W
06/07/2020 M61 MPH TRIPP SD MESONET
&&
EVENT NUMBER UNR2001935
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
647 PM MDT SUN JUN 07 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM NON-TSTM WND GST WEWELA 43.01N 99.78W
06/07/2020 M64 MPH TRIPP SD MESONET
&&
EVENT NUMBER UNR2001936
CALDERONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
650 PM MDT SUN JUN 07 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL 13 W PHILIP 44.02N 101.93W
06/07/2020 E1.00 INCH HAAKON SD TRAINED SPOTTER
&&
EVENT NUMBER UNR2001937
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
709 PM MDT SUN JUN 07 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM NON-TSTM WND GST 17 WSW WRIGHT 43.62N 105.79W
06/07/2020 M53 MPH CAMPBELL WY MESONET
&&
EVENT NUMBER UNR2001938
CALDERONPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
710 PM MDT SUN JUN 07 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM NON-TSTM WND GST WEWELA 43.01N 99.78W
06/07/2020 M54 MPH TRIPP SD MESONET
&&
CORRECTED EVENT
EVENT NUMBER UNR2001932
CALDERONThe North Platte radar (KLNX), 129 km away, was scanning. The volume nearest the first event began at 01:11 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 893663.